Alert archive / California / High Wind Warnings in 2024

High Wind Warning 5, NWS San Diego, CA

April 3, 2024Riverside County, California

NWS San Diego, CA issued this high wind warning at Apr 3, 2024, 1:04 PM PDT for Riverside County, California. It took effect at Apr 4, 2024, 11:00 AM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2024, 1:04 PM PDT (20:04 UTC)
In effect from
Apr 4, 2024, 11:00 AM PDT
Expired
Apr 4, 2024, 4:06 AM PDT
In force
Issued by
NWS San Diego, CA

County Riverside County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS76 KSGX 032004
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
104 PM PDT Wed Apr 3 2024

CAZ065-040515-
/O.NEW.KSGX.HW.W.0005.240404T1800Z-240405T0700Z/
San Gorgonio Pass Near Banning-
104 PM PDT Wed Apr 3 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM THURSDAY TO MIDNIGHT
PDT THURSDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts to 65 to 75 mph 
  expected.

* WHERE...San Gorgonio Pass Near Banning and along Interstate 10.

* WHEN...From 11 AM Thursday to midnight PDT Thursday night.

* IMPACTS...Strong winds could damage trees and other objects.
  Travel will be difficult, especially for high profile vehicles
  along Interstate 10 and State Route 62.

* ADDITIONAL DETAILS...Gusty winds are expected on Friday as well,
  though not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure any outdoor property.

&&

$$

CAZ058-060>062-040515-
/O.NEW.KSGX.WI.Y.0018.240404T1800Z-240405T1200Z/
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
Including the cities of Julian, Pine Valley, Victorville, 
Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, and Borrego Springs
104 PM PDT Wed Apr 3 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT
FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected.
  Locally higher near the mountain foothills on Thursday afternoon
  in Lucerne Valley.

* WHERE...San Diego County Mountains, Apple and Lucerne Valleys, 
  Coachella Valley and San Diego County Deserts.

* WHEN...From 11 AM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Gusty winds are expected on Friday as well,
  though not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure any outdoor property.

&&

$$
2 follow-up statements
018 
WWUS76 KSGX 040455
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
955 PM PDT Wed Apr 3 2024

CAZ065-041300-
/O.CON.KSGX.HW.W.0005.240404T1800Z-240405T0700Z/
San Gorgonio Pass Near Banning-
955 PM PDT Wed Apr 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THURSDAY TO
MIDNIGHT PDT THURSDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts to 65 to 75 mph 
  expected.

* WHERE...San Gorgonio Pass Near Banning and along Interstate 10.

* WHEN...From 11 AM Thursday to midnight PDT Thursday night.

* IMPACTS...Strong winds could damage trees and other objects. 
  Travel will be difficult, especially for high profile vehicles 
  along Interstate 10 and State Route 62.

* ADDITIONAL DETAILS...Gusty winds are expected on Friday as 
  well, though not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

CAZ058-060>062-041300-
/O.CON.KSGX.WI.Y.0018.240404T1800Z-240405T1200Z/
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
Including the cities of Julian, Pine Valley, Victorville, 
Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, and Borrego Springs
955 PM PDT Wed Apr 3 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO 5 AM
PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected. 
  Locally higher near the mountain foothills on Thursday 
  afternoon in Lucerne Valley.

* WHERE...San Diego County Mountains, Apple and Lucerne Valleys, 
  Coachella Valley and San Diego County Deserts.

* WHEN...From 11 AM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Gusty winds are expected on Friday as 
  well, though not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SS
409 
WWUS76 KSGX 041106
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
406 AM PDT Thu Apr 4 2024

CAZ065-042230-
/O.CAN.KSGX.HW.W.0005.240404T1800Z-240405T0700Z/
/O.EXB.KSGX.WI.Y.0018.240404T1300Z-240406T0600Z/
San Gorgonio Pass Near Banning-
406 AM PDT Thu Apr 4 2024

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 11 PM PDT
FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 35 to 45 mph with gusts to 70 mph expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From 6 AM this morning to 11 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Gusty winds are expected for Friday
  afternoon and evening as well, though not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ058-041215-
/O.CAN.KSGX.WI.Y.0018.240404T1800Z-240405T1200Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
406 AM PDT Thu Apr 4 2024

...WIND ADVISORY IS CANCELLED...

A Winter Weather Advisory, which includes the strong gusty winds,
will be in effect from 4 PM today until 11 PM Friday evening.

$$

CAZ060-042230-
/O.EXT.KSGX.WI.Y.0018.240404T1900Z-240405T1900Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
406 AM PDT Thu Apr 4 2024

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO NOON PDT
FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph 
  expected.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From noon today to noon PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Gusty winds are expected for Friday
  afternoon and evening as well, though not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ061-062-042230-
/O.EXT.KSGX.WI.Y.0018.240404T1900Z-240406T0600Z/
Coachella Valley-San Diego County Deserts-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
and Borrego Springs
406 AM PDT Thu Apr 4 2024

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 11 PM PDT
FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Coachella Valley and San Diego County Deserts.

* WHEN...From noon today to 11 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Gusty winds are expected for Friday
  afternoon and evening as well, though not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Apr 3, 9:14 AM PDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 3, 9:14 AM PDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
914 AM PDT Wed Apr 3 2024

.SYNOPSIS...
Dry and warmer today with patchy dense fog for coastal areas early
this morning. Much cooler on Thursday with strong gusty southwest
to west winds developing on Thursday afternoon and continuing
into Friday night. Widespread precipitation is expected from the
coast to the mountains for late Thursday night into Friday evening
with the snow level lowering to 3000 to 3500 feet. There is also
a slight chance of thunderstorms for Friday afternoon. Drier and a
little warmer for the weekend with a chance for showers near the
mountains on Monday. Then drier with high temperatures warming to
around average for the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...
Low clouds near coastal areas led to some foggy conditions this
morning, where areas near John Wayne Airport in Orange County went
down near 1/8 mile visibility. Fog will linger a bit longer along
the OC coast before clearing later today. Hope you are able to
enjoy the beautiful weather as this will be the last day of nicer
weather for many, though the Coachella Valley will hang onto highs
near 80 tomorrow as well. Winds will increase this afternoon for
mountains and deserts as another area of low pressure looms to the
north.

Wind and snow alerts will be considered this afternoon as strong
winds are expected across the mountains into the portions of the
deserts as the low pressure system moves in Thursday and Friday.
Wind gusts over 45 MPH are likely across desert locations.
Rainfall totals will be fine tuned this afternoon, but generally
near to under one half inch is expected west of the mountains.
Snowfall will be more significant with travel disruptions likely
Thursday and Friday.

The weekend looks to continue to be dry, but cool. A weak system
will dip down into the area mainly impacting the mountains with
light showers. Drier and warmer weather is likely by the middle of
next week.

.Previous Discussion (514 AM Today)...

.SHORT TERM (Today through Friday)...
High temperatures will be warmer today with the greatest warming,
of around 5 degrees, for the mountains and high desert. Patchy low
clouds and fog have developed over the coastal waters and adjacent
coastal areas beneath a shallow marine inversion with locally
dense fog being reported at John Wayne Airport. The marine layer
is expected to deepen with low clouds for late tonight into
Thursday morning extending well inland across most of the valleys.

Onshore flow will strengthen on Thursday with Thursday high
temperatures much cooler, as much as 15 degrees cooler for the
valleys. Gusty southwest to west winds will strengthen on
Thursday afternoon and will continue through Friday into Friday
night. The strongest gusts are expected along and near the desert
slopes of the mountains to 60 to 70 mph with gusts near the coast
to around 35 mph. There could be isolated damaging gusts to near
80 mph late Thursday afternoon in the Lucerne Valley near the
desert foothills of the San Bernardino Mountains.

Some lighter precipitation could develop as early as Thursday
afternoon with precipitation expected to end from the north Friday
night. Much of the precipitation is expected from late Thursday
night through Friday afternoon. There is also a slight chance for
thunderstorms on Friday afternoon. There could be small hail from
some of those thunderstorms. There could also be graupel from
thunderstorms and some of the stronger showers.

Rainfall is expected to range from around one-quarter inch near
the coast to around one inch in the mountains with locally greater
amounts. For the deserts, less than one-quarter inch is expected
for the Apple and Lucerne Valleys and less than one-tenth inch for
the lower deserts.

The snow level will lower to around 3000 to 3500 feet for late
Thursday night through Friday night. Snowfall through Friday
evening of 1 to 3 inches is possible as low as 3000 feet with 3 to
6 inches from 4500 to 5500 feet, 6 to 12 inches from 5500 to 6500
feet, with 12 to 16 inches on the higher peaks.

High temperatures on Friday will be quite cool, mostly in the 50s
for coastal areas, in the 40s to mid 50s for the valleys, in the
40s for the high desert, mid 50s to mid 60s for the lower deserts,
and in the mid 20s to mid 30s for the mountains. These high
temperatures are as much as 25 to 35 degrees below average for the
mountains. Several locations could set new records for the
coldest high temperature for the date.

&&

.LONG TERM (Saturday through Tuesday)...
The weekend will be drier and a little warmer with weak high
pressure aloft on Saturday. A low pressure system from the
northwest could bring some showers some time around Sunday night
and Monday with the greater chances near the mountains. Then
warmer and drier for the middle of next week with Wednesday high
temperatures warming to around average.

&&

.AVIATION...
031600Z...Coast/Valleys...Areas of low clouds with bases 800-1000
feet MSL will remain offshore through this afternoon. Greater
coverage of low clouds to develop after 04Z and spread 20-25 miles
inland by sunrise Thursday. Bases would start at around 1000 feet
MSL, but rise steadily Thursday morning.

Otherwise, mostly clear with unrestricted VIS through tonight.

&&

.MARINE...
No hazardous marine conditions are expected through Thursday
morning. Northwest winds gusting 20-30 knots with choppy seas are
expected Thursday night through Saturday morning. Strong winds and
hazardous seas are possible again late Sunday in the outer waters.

&&

.BEACHES...
Short-period west northwest swells of up to 8 ft in deep water will
bring elevated surf with dangerous swimming conditions on Friday.
Stay tuned for updates as conditions warrant.
&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

MORNING UPDATE/PREVIOUS PUBLIC...APR/17
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:04 PM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego58 hr
Apr 3, 1:14 PM PDTWinter Storm WarningSGXRiverside, San Bernardino58 hr
Apr 3, 1:14 PM PDTWinter Weather AdvisorySGXSan Diego58 hr
Apr 3, 1:22 PM PDTBeach Hazards StatementSGXOrange67 hr
Apr 3, 1:22 PM PDTSmall Craft AdvisorySGX67 hr
Apr 3, 1:22 PM PDTHigh Surf AdvisorySGXSan Diego71 hr

Nearby

High Wind Warnings in California, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.